Oklahoma, 2004

Damaging Wind in Oklahoma, May 20, 2004

May 20, 2004 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm with strong winds moved across the western Oklahoma panhandle during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm with strong winds moved across the western Oklahoma panhandle during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 20, 2:56 PM CST, 5 hours 34 minutes earlier.

Area forecast discussion, May 20, 2:56 PM CST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
356 PM CDT THU MAY 20 2004

.DISCUSSION...
WEST COAST TROUGH AT 500MB OPENS AND THE FLOW PATTERN FLATTENS OVER
THE NEXT COUPLE DAYS. ELEVATED STORMS ARE FORMING ALONG THE 700MB
THETA-E AXIS...AS YESTERDAY...IN EASTERN NEW MEXICO. WITH HIGHEST
MID-LEVEL WIND SPEEDS IN THE NORTHWEST ZONES...BEST CHANCE OF
SUSTAINED CONVECTION WILL BE NORTHWEST. STORMS SHOULD WEAKEN AFTER
DARK. KEPT 30 POPS IN FOR NORTHWEST ZONES.

FRIDAY WILL SEE MUCH OF THE SAME SITUATION...BUT FOR THE EASTERN
HALF OF THE PANHANDLES AS THE DRYLINE MIXES EAST. A SHORTWAVE
ARRIVING BY 00Z IN TANDEM WITH WEAK HEIGHT FALLS COULD HELP TO
INITIATE STORMS ALONG THE DRYLINE TOMORROW LATE AFTERNOON. 20 POPS
SEEMED APPROPRIATE...NO CHANGE FROM PREVIOUS FORECASTS.

ALTHOUGH MODELS INDICATE THE DRYLINE IS EAST OF THE CWA BY
SATURDAY...A SMALL DELAY IN THE MOVEMENT OF THE SURFACE FEATURES
COULD POSITION DRYLINE IN EASTERN ZONES. WITH SUFFICIENT SHEAR AND
MOISTURE...CANNOT ELIMINATE THE POSSIBILITY OF STORMS FOR
SATURDAY. HAVE INTRODUCED 20 POPS IN EASTERN ZONES TO ACCOUNT FOR
UNCERTAIN DRYLINE POSITION.

A FRONT SAGS SOUTH ON SUNDAY...AND POSITIONS ITSELF SOUTHWEST TO
NORTHEAST ACROSS THE CWA SUNDAY. MADE LITTLE CHANGE TO FORECAST
BEYOND SUNDAY...SINCE WE HAVE LOW CONFIDENCE IN THE MODEL FORECAST
FOR EXTENDED PERIODS. LOWERED DAY 7 LOW TEMPS TO AGREE MORE WITH
LATEST GUIDANCE. LOOKS DRY THROUGH MUCH OF NEXT WEEK.

 &&

.FIRE WEATHER...
WARM...DRY...AND WINDY CONDITIONS BEHIND THE DRYLINE TOMORROW HAVE
PROMPTED A FIRE WEATHER WATCH FOR THE WESTERN HALF OF THE
PANHANDLES. RELATIVE HUMIDITIES IN THE 10S SUGGEST AN ELEVATED FIRE
DANGER. WILL LEAVE FOR LATER SHIFTS TO SEE IF THE FIRE DANGER
RATING INCREASES BEFORE UPGRADING TO RED FLAG WARNING.

&&

.PREV DISCUSSION...
BUMPED TEMPS UP A FEW DEGREES OVER THE NORTHEAST BASED ON
CURRENT TRENDS. REST OF FORECAST APPEARS TO BE ON TRACK.

NOT MUCH CHANGE THIS FCST CYCLE.  STILL APPEARS WARM TEMPERATURES
WILL HOLD IN PLACE THROUGH THE REST OF THE WEEK AS UPR LVL RIDGE
SHIFTS OVER THE REGION TODAY INTO FRIDAY.  DRYLINE WILL CONTINUE TO
MIX BACK AND FORTH ACROSS THE REGION DURING THIS TIME-FRAME AS
WELL...THUS POPS CANNOT BE RULED OUT AT LEAST INTO THE FIRST PART OF
THE WEEKEND.

DEVELOPMENT OF THUNDERSTORMS YESTERDAY COINCIDED WITH THE LOCATION
OF THE 700MB THETA-E AXIS WHICH WILL REMAIN OVER THE TX/NM STATE
LINE TODAY BEFORE SHIFTING EAST TOMORROW AND SAT. ADDITIONALLY...
SEVERAL WEAK DISTURBANCES CAN BE SEEN IN W/V IMAGERY THAT COULD
AID IN INITIATION AS THEY MOVE OVER THE REGION. ALTHOUGH A DEEP MIXED
LAYER WILL DEVELOP ACROSS THE WESTERN HALF OF THE PANHANDLE...SIMILAR
SCENARIO TO YESTERDAY EVENING COULD OCCUR WITH HIGH-BASED THUNDER
DEVELOPING LATE IN THE DAY WITH STRONG WINDS AS THE STORMS COLLAPSE.
CHANCES MOVE EAST ON FRIDAY ACROSS THE CNTRL AND EASTERN PARTS OF THE
PNHDLS. TWEAKED VARIOUS GRIDS THRU FRIDAY TO HANDLE PROGRESSION OF
RAIN CHANGES ACROSS THE PNHDLS.

EXTENDED FORECAST NEEDED FEW CHANGES AS WEST COAST TROF OPENS UP
AND SWINGS OUT ACROSS THE REGION...LEAVING US IN ZONAL TO SWLY
FLOW.  WARMER AND DRIER CONDITIONS LOOK TO PREVAIL FOR THE FIRST
PART OF NEXT WEEK AS ANOTHER RIDGE TRIES TO BUILD OVER US...MEANING
CONTINUED WARM AND DRY FOR THE FORESEEABLE FUTURE.

FCSTID = JORDAN

WILL ISSUE FIRE WEATHER WATCH FOR FRIDAY.  SFC WINDS ARE FCSTED TO BE
AROUND 20-25 MPH AND COULD GO HIGHER DEPENDING ON DEVELOPMENT OF THE
PRESSURE GRADIENT AT SURFACE.  SWLY WINDS WILL ALSO HELP TO PUSH
DRYLINE ACROSS THE REGION...RESULTING IN RH VALUES AT OR BELOW 20%
FOR THE WESTERN AND CENTRAL PARTS OF THE PNHDLS. STILL HAVE LOW FIRE
DANGER READING AT CEDAR RAWS SITE/LK MEREDITH BUT BOOTLEG/DEAF SMITH
COUNTY RAWS WENT UP TO MODERATE YESTERDAY WHICH WILL NEED TO BE
WATCHED TO SEE IF RED FLAG CRITERIA CAN BE MET BY FRIDAY.

FCSTID = SCHNEIDER/JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     63  92  62  90 /  30  10  10  10
BEAVER       65  95  63  94 /  20  20  20  20
BOISE CITY   57  88  55  87 /  30  10  10  10
BORGER       66  95  66  92 /  20  20  20  20
BOYS RANCH   64  91  58  90 /  30  10  10  10
CANYON       62  90  61  90 /  30  10  10  10
CLARENDON    65  93  64  93 /  20  20  20  20
DALHART      64  88  56  87 /  30  10  10  10
GUYMON       65  95  60  92 /  20  20  20  20
HEREFORD     61  88  54  86 /  30  10  10  10
LIPSCOMB     65  93  64  94 /  10  20  20  20
PAMPA        65  93  63  92 /  20  20  20  20
SHAMROCK     65  93  64  94 /  10  20  20  20
WELLINGTON   66  93  66  94 /  10  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

KRAMAR
Hazardous weather outlook, May 20, 12:00 PM CST, 8 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU MAY 20 2004

OKZ001>003-TXZ001>020-211100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
WESTERN OKLAHOMA PANHANDLE...GENERALLY TEXAS AND CIMARRON COUNTIES.
THE PRIMARY THREAT FOR SEVERE WEATHER IS LARGE HAIL AND DAMAGING
WINDS.

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REMAINDER
OF THE AREA. OUTSIDE OF THE SLIGHT RISK AREA...THUNDERSTORMS MAY
PRODUCE HAIL AND STRONG WINDS. THE CONDITIONS TODAY ARE SIMILAR TO
TUESDAY...WHERE ISOLATED THUNDERSTORMS PRODUCED SMALL HAIL...AND
STRONG WINDS...IN EXCESS OF 50 MPH.

ADDITIONALLY...CAUTION IS ADVISED ON AREA LAKES. BREEZY CONDITIONS
WILL PERSIST ACROSS THE REGION THROUGH FRIDAY.

.DAYS TWO THROUGH SEVEN...

A FIRE WEATHER WATCH IS IN EFFECT FRIDAY ACROSS THE WESTERN AND
CENTRAL PANHANDLES. LOW RELATIVE HUMIDITIES ARE EXPECTED TO FALL
BELOW 15 PERCENT...WHILE WIND SPEEDS WILL INCREASE TO 20 MPH OR
GREATER.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NECESSARY AFTER 5 PM TODAY...
ESPECIALLY ACROSS THE WESTERN OKLAHOMA PANHANDLE.

FOX

In the hours before

Special weather statement, May 20, 6:51 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
751 PM CDT THU MAY 20 2004

OKZ001-TXZ001-210130-
CIMARRON-DALLAM-
751 PM CDT THU MAY 20 2004

...STRONG THUNDERSTORMS NEAR TEXLINE...FELT...AND KENTON...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH INTO
WESTERN SECTIONS OF DALLAM AND CIMARRON COUNTIES.

THROUGH 830 PM...THE STORMS ARE EXPECTED TO PRODUCE GUSTY WINDS UP TO
55 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...BRIEF HEAVY
DOWNPOURS...AND DEADLY LIGHTNING. THE STORMS SHOULD THEN MOVE IN THE
DIRECTION OF BOISE CITY AND KEYES.

PEOPLE IN THE PATH OF THESE STORMS...INCLUDING THOSE IN BLACK
MESA STATE PARK...SHOULD SEEK SHELTER IN A STURDY BUILDING...AND
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS.

JRC
Special weather statement, May 20, 7:26 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
826 PM CDT THU MAY 20 2004

OKZ001-TXZ001-210200-
CIMARRON-DALLAM-
826 PM CDT THU MAY 20 2004

...STRONG THUNDERSTORMS NEAR TEXLINE...FELT...AND KENTON...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH
ACROSS MUCH OF CIMARRON COUNTY...AND OVER WESTERN DALLAM COUNTY...

THROUGH 9 PM...THE STORMS ARE EXPECTED TO PRODUCE GUSTY WINDS UP
TO 55 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...BRIEF HEAVY
DOWNPOURS...AND DEADLY LIGHTNING. THE STORMS SHOULD THEN MOVE IN THE
DIRECTION OF BOISE CITY...KEYES...AND STURGIS.

PEOPLE IN THE PATH OF THESE STORMS...INCLUDING THOSE IN BLACK
MESA STATE PARK...SHOULD SEEK SHELTER IN A STURDY BUILDING...AND
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS.

JRC
Special weather statement, May 20, 7:37 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
837 PM CDT THU MAY 20 2004

TXZ006-011-210215-
HARTLEY-OLDHAM-
837 PM CDT THU MAY 20 2004

...STRONG THUNDERSTORMS MOVING TOWARD ROMERO...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH INTO
WESTERN HARTLEY AND OLDHAM COUNTIES...TOWARD ROMERO.

THROUGH 915 PM...THE STORMS ARE EXPECTED TO PRODUCE GUSTY WINDS UP
TO 55 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...BRIEF HEAVY
DOWNPOURS...AND DEADLY LIGHTNING. THE STORMS SHOULD THEN MOVE IN THE
DIRECTION OF DALHART AND HARTLEY.

PEOPLE IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STURDY
BUILDING...AND SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS.

JRC
Special weather statement, May 20, 8:01 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
901 PM CDT THU MAY 20 2004

OKZ001-210230-
CIMARRON-
901 PM CDT THU MAY 20 2004

...STRONG THUNDERSTORMS NEAR FELT AND WHEELESS...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH
ACROSS MUCH OF CIMARRON COUNTY...TOWARD BOISE CITY.

THROUGH 930 PM...THE STORMS ARE EXPECTED TO PRODUCE GUSTY WINDS UP
TO 55 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...BRIEF HEAVY
DOWNPOURS...AND DEADLY LIGHTNING. THE STORMS SHOULD THEN MOVE IN THE
DIRECTION OF KEYES AND STURGIS.

PEOPLE IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STURDY
BUILDING...AND SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS.

JRC
Special weather statement, May 20, 8:11 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
911 PM CDT THU MAY 20 2004

TXZ006-210245-
HARTLEY-
911 PM CDT THU MAY 20 2004

...STRONG THUNDERSTORMS NEAR ROMERO...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH
ACROSS WESTERN AND NORTHERN HARTLEY COUNTY...TOWARD HARTLEY AND
DALHART.

THROUGH 945 PM...THE STORMS ARE EXPECTED TO PRODUCE GUSTY WINDS UP
TO 55 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...BRIEF HEAVY
DOWNPOURS...AND DEADLY LIGHTNING. THE STORMS ARE EXPECTED TO
REMAIN NORTH OF CHANNING.

PEOPLE IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STURDY
BUILDING...AND SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS.

JRC

The radar

The Amarillo radar (KAMA), 178 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
May 20, 8:30 PM CST
Where
Cimarron County, 3 mi SSE of Boise City
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.700, -102.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400868.